Alert archive / Virginia / Flash Flood Warnings in 1995

Flash Flood Warning 53, NWS Blacksburg, VA

June 27, 1995Buckingham County, Virginia

NWS Blacksburg, VA issued this flash flood warning at Jun 27, 1995, 1:14 PM EDT for Buckingham County, Virginia. It was in force for 3 hr.

The area

The counties it named.

The facts

Issued
Jun 27, 1995, 1:14 PM EDT (17:14 UTC)
Expired
Jun 27, 1995, 4:15 PM EDT
In force
3 hr
Issued by
NWS Blacksburg, VA
Area
Whole counties

County Buckingham County, VA

The nearest sounding before it

Washington/Dulle, VA (KIAD), launched 12:00Z, 5.2 hours before the alert went out and 182 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Washington/Dulle, VA at 12:00Z on 1995-06-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 478 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Washington/Dulle, VA at 12:00Z on 1995-06-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -29 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
478 J/kg
Mixed-layer CIN
-1 J/kg
Mixed-layer LCL
517 m above ground
0-6 km bulk shear
6 kt
0-1 km storm-relative helicity
-29 m²/s²
0-3 km storm-relative helicity
36 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KRNK 271714
FFWRNK
VAC029-272015-
 
BULLETIN - EBS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
114 PM EDT TUE JUN 27 1995
 
THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A
FLASH FLOOD WARNING EFFECTIVE UNTIL  415 PM EDT
FOR THE FOLLOWING COUNTY...
 
IN CENTRAL VIRGINIA
 
   ...EASTERN BUCKINGHAM COUNTY
 
DOPPLER RADAR IN BLACKSBURG INDICATES 3.00 INCHES OF RAIN HAS FALLEN IN
THE PAST HOUR IN EASTERN BUCKINGHAM COUNTY MAINLY TO THE EAST OF GOLD
HILL...ARVONIA AND DILLWYN. THIS WILL CAUSE FLASH FLOODING ALONG CREEKS
AND SMALL STREAMS.
 
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY.  THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO
CROSS SAFELY.  VEHICLES CAUGHT IN RISING WATER SHOULD BE
ABANDONED QUICKLY.  MOVE TO HIGHER GROUND.
 
JJ/JDS

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this flash flood warning went out at Jun 27, 9:52 AM EDT, 3 hours 22 minutes earlier.

Area forecast discussion, Jun 27, 9:52 AM EDT, 3 hours 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
950 AM EDT TUE JUN 27 1995

DISCUSSION...STLT SHOWG THNNING CLOUDS OVER RNK CWA AND WE ARE ABOUT
TO BREAK OUT HERE. H20 VAPOR SHOWS A LTL DRYING MOVG INTO WRN TENN
AND MDLS INDICATE A DRY PUNCH INTO THE REGION THIS AFTN WITH THTE
RIDGE SITTING RIGHT OVER THE AREA.
WE SHUD SEE MORE DEVELOPMENT EARLY THIS AFTN WITH HEAVY RAIN THE
MAIN CONCERN. WIND FIELDS PRETTY WEAK SO SVR NOT SO LIKELY. LOW-LVL
CONVERGNC SHOWN BY GRIDDS FOR THIS AFTN AND THIS EVE IS IMPRESSIVE.
AM CONCERNED WE WL SEE CELLS BEHAVE LIKE THE ONES IN NRN VA THIS
MORN.
IF ANYONE WANTS TO PUT OUT FFA'S FOR THE RNK CWA I WONT TRY TO STOP
YOU.

JDS

In the hours before

Special weather statement, Jun 27, 11:25 AM EDT, 1 hour 49 minutes before
VAZ018>020-022>024-032>035-043>047-058-059-WVZ045-272100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1125 AM EDT TUE JUN 27 1995

...A FLASH FLOOD WATCH IS IN EFFECT THROUGH 10 PM THIS EVENING FOR
THE ALLEGHANY HIGHLANDS...SOUTHERN SHENANDOAH VALLEY AND
THE SOUTHWEST PIEDMONT OF VIRGINIA...

...A FLASH FLOOD WATCH IS IN EFFECT FOR THE GREENBRIER VALLEY OF
WEST VIRGINIA THROUGH TONIGHT...

A SOUTHWARD MOVING COLD FRONT WILL BE THE TRIGGER MECHANISM FOR
NUMEROUS SHOWERS AND THUNDERSTORMS TODAY AND TONIGHT.  WITH THE
VERY MOIST AIRMASS OVER THE REGION ALONG WITH THE SLOW STORM MOVEMENT
EXPECTED...MANY THUNDERSTORMS WILL BE CAPABLE OF PRODUCING OVER 2
INCHES OF RAIN IN ONE LOCATION IN AN HOURS TIME. IN MOST CASES THIS
WOULD LEAD TO FLASH FLOODING.

OUTSIDE THE WATCH AREA THUNDERSTORMS WILL ALSO PRODUCE VERY HEAVY
RAIN...BUT WITH THE MAIN THREAT BEING LOCALIZED PONDING OF WATER ON
STREETS AND POOR DRAINAGE AREAS.

PERSONS IN FLOOD PRONE LOCATIONS...ESPECIALLY IN THE WATCH AREA...
SHOULD BE AWARE OF WEATHER CONDITIONS AND BE ALERT TO RISING CREEKS
AND STREAMS. IF A THUNDERSTORM DEVELOPS OVERHEAD BE PREPARED FOR
FLASH FLOODING AND READY TO MOVE TO HIGHER GROUND IF FLOODING IS
OBSERVED OR IF A WARNING IS ISSUED.

REMEMBER...A FLASH FLOOD WATCH MEANS THE THREAT OF FLASH FLOODING
EXISTS WITHIN THE WATCH AREA. A WARNING MEANS FLASH FLOODING IS
IMMENENT OR IS OCCURRING.

JDS
Special weather statement, Jun 27, 11:26 AM EDT, 1 hour 48 minutes before
VAZ018>020-022>024-032>035-043>047-058-059-WVZ045-272100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1125 AM EDT TUE JUN 27 1995

...A FLASH FLOOD WATCH IS IN EFFECT THROUGH 10 PM THIS EVENING FOR
THE ALLEGHANY HIGHLANDS...SOUTHERN SHENANDOAH VALLEY AND
THE SOUTHWEST PIEDMONT OF VIRGINIA...

...A FLASH FLOOD WATCH IS IN EFFECT FOR THE GREENBRIER VALLEY OF
WEST VIRGINIA THROUGH TONIGHT...

A SOUTHWARD MOVING COLD FRONT WILL BE THE TRIGGER MECHANISM FOR
NUMEROUS SHOWERS AND THUNDERSTORMS TODAY AND TONIGHT.  WITH THE
VERY MOIST AIRMASS OVER THE REGION ALONG WITH THE SLOW STORM MOVEMENT
EXPECTED...MANY THUNDERSTORMS WILL BE CAPABLE OF PRODUCING OVER 2
INCHES OF RAIN IN ONE LOCATION IN AN HOURS TIME. IN MOST CASES THIS
WOULD LEAD TO FLASH FLOODING.

OUTSIDE THE WATCH AREA THUNDERSTORMS WILL ALSO PRODUCE VERY HEAVY
RAIN...BUT WITH THE MAIN THREAT BEING LOCALIZED PONDING OF WATER ON
STREETS AND POOR DRAINAGE AREAS.

PERSONS IN FLOOD PRONE LOCATIONS...ESPECIALLY IN THE WATCH AREA...
SHOULD BE AWARE OF WEATHER CONDITIONS AND BE ALERT TO RISING CREEKS
AND STREAMS. IF A THUNDERSTORM DEVELOPS OVERHEAD BE PREPARED FOR
FLASH FLOODING AND READY TO MOVE TO HIGHER GROUND IF FLOODING IS
OBSERVED OR IF A WARNING IS ISSUED.

REMEMBER...A FLASH FLOOD WATCH MEANS THE THREAT OF FLASH FLOODING
EXISTS WITHIN THE WATCH AREA. A WARNING MEANS FLASH FLOODING IS
IMMENENT OR IS OCCURRING.

JDS
Special weather statement, Jun 27, 12:15 PM EDT, 59 minutes before
NCZ001>006-018>020-272100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1215 PM EDT TUE JUN 27 1995

...A FLASH FLOOD WATCH IS IN EFFECT FOR THE NORTHERN
MOUNTAINS...NORTHERN FOOTHILLS AND NORTHWEST PIEDMONT OF NORTH
CAROLINA THIS AFTERNOON AND TONIGHT...

A SOUTHWARD MOVING COLD FRONT OVER VIRGINIA COMBINED WITH ANOTHER
FRONT APPROACHING THE SOUTHERN APPALACHIANS FROM THE WEST WILL
PROVIDE A FOCUS OVER NORTHWESTERN PORTIONS OF NORTH CAROLINA FOR
SHOWERS AND THUNDERSTORMS TODAY AND TONIGHT. WITH THE SLOW STORM
MOVEMENT EXPECTED...MANY THUNDERSTORMS WILL BE CAPABLE OF PRODUCING
OVER 2 INCHES OF RAIN IN ONE LOCATION IN AN HOURS TIME. IN MOST
CASES THIS WOULD LEAD TO FLASH FLOODING...ESPECIALLY WHERE CREEKS
ARE ALREADY NEAR BANKFULL.

OUTSIDE THE WATCH AREA THUNDERSTORMS WILL ALSO PRODUCE VERY HEAVY
RAIN...BUT WITH THE MAIN THREAT BEING LOCALIZED PONDING OF WATER ON
STREETS AND POOR DRAINAGE AREAS.

PERSONS IN FLOOD PRONE LOCATIONS...ESPECIALLY IN THE WATCH AREA...
SHOULD BE AWARE OF WEATHER CONDITIONS AND BE ALERT TO RISING CREEKS
AND STREAMS. IF A THUNDERSTORM DEVELOPS OVERHEAD BE PREPARED FOR
FLASH FLOODING AND READY TO MOVE TO HIGHER GROUND IF FLOODING IS
OBSERVED OR IF A WARNING IS ISSUED.

REMEMBER...A FLASH FLOOD WATCH MEANS THE THREAT OF FLASH FLOODING
EXISTS WITHIN THE WATCH AREA. A WARNING MEANS FLASH FLOODING IS
IMMENENT OR IS OCCURRING.

JDS
Special weather statement, Jun 27, 12:19 PM EDT, 55 minutes before
NCZ001>006-018>020-272100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1215 PM EDT TUE JUN 27 1995

...A FLASH FLOOD WATCH IS IN EFFECT FOR THE NORTHERN
MOUNTAINS...NORTHERN FOOTHILLS AND NORTHWEST PIEDMONT OF NORTH
CAROLINA THIS AFTERNOON AND TONIGHT...

A SOUTHWARD MOVING COLD FRONT OVER VIRGINIA COMBINED WITH ANOTHER
FRONT APPROACHING THE SOUTHERN APPALACHIANS FROM THE WEST WILL
PROVIDE A FOCUS OVER NORTHWESTERN PORTIONS OF NORTH CAROLINA FOR
SHOWERS AND THUNDERSTORMS TODAY AND TONIGHT. WITH THE SLOW STORM
MOVEMENT EXPECTED...MANY THUNDERSTORMS WILL BE CAPABLE OF PRODUCING
OVER 2 INCHES OF RAIN IN ONE LOCATION IN AN HOURS TIME. IN MOST
CASES THIS WOULD LEAD TO FLASH FLOODING...ESPECIALLY WHERE CREEKS
ARE ALREADY NEAR BANKFULL.

OUTSIDE THE WATCH AREA THUNDERSTORMS WILL ALSO PRODUCE VERY HEAVY
RAIN...BUT WITH THE MAIN THREAT BEING LOCALIZED PONDING OF WATER ON
STREETS AND POOR DRAINAGE AREAS.

PERSONS IN FLOOD PRONE LOCATIONS...ESPECIALLY IN THE WATCH AREA...
SHOULD BE AWARE OF WEATHER CONDITIONS AND BE ALERT TO RISING CREEKS
AND STREAMS. IF A THUNDERSTORM DEVELOPS OVERHEAD BE PREPARED FOR
FLASH FLOODING AND READY TO MOVE TO HIGHER GROUND IF FLOODING IS
OBSERVED OR IF A WARNING IS ISSUED.

REMEMBER...A FLASH FLOOD WATCH MEANS THE THREAT OF FLASH FLOODING
EXISTS WITHIN THE WATCH AREA. A WARNING MEANS FLASH FLOODING IS
IMMENENT OR IS OCCURRING.

JDS
Special weather statement, Jun 27, 12:23 PM EDT, 51 minutes before
VAZ007-009>020-022>024-032>035-043>047-058-059-WVZ042>045-
NCZ001>006-018>020-271710-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
525 AM EDT TUE JUN 27 1995

...A FLASH FLOOD WATCH IS IN EFFECT THROUGH 10 PM THIS EVENING FOR
THE ALLEGHANY HIGHLANDS AND SOUTHWEST PIEDMONT OF VIRGINIA...

...A FLASH FLOOD WATCH IS IN EFFECT FOR THE GREENBRIER VALLEY OF
WEST VIRGINIA THROUGH TONIGHT...

A SOUTHWARD MOVING COLD FRONT WILL BE THE TRIGGER MECHANISM FOR
NUMEROUS SHOWERS AND THUNDERSTORMS TODAY AND TONIGHT.  WITH THE
VERY MOIST AIRMASS OVER THE REGION...SOME OF THE THUNDERSTORMS WILL
CONTAIN VERY HEAVY RAINFALL IN A SHORT PERIOD OF TIME.  THIS CAN
RESULT IN FLASH FLOODING IN THE WATCH AREA OF THE ALREADY HIGH
CREEKS AND STREAMS AS WELL AS IN STREET AND URBAN FLOODING AND
PONDING OF WATER IN OTHER POOR DRAINAGE AREAS.

OUTSIDE THE WATCH AREA THUNDERSTORMS WILL ALSO PRODUCE VERY HEAVY
RAIN...BUT WITH THE MAIN THREAT BEING LOCALIZED PONDING OF WATER ON
STREETS AND POOR DRAINAGE AREAS.

PERSONS IN FLOOD PRONE LOCATIONS...ESPECIALLY IN THE WATCH AREA...
SHOULD BE AWARE OF WEATHER CONDITIONS AND BE ALERT TO RISING CREEKS
AND STREAMS.

REMEMBER...A FLASH FLOOD WA
TCH MEANS THE THREAT OF FLASH FLOODING
EXISTS WITHIN THE WATCH AREA.

JDS
Special weather statement, Jun 27, 12:24 PM EDT, 50 minutes before
WVZ042>045-VAZ007-009>020-022>024-032>035-043>047-058-059-NCZ001>006-
018>020-281200-

THUNDERSTORM OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
NOON PM EDT TUE JUN 27 1995

...THERE IS A SLIGHT CHANCE OF SEVERE THUNDERSTORMS THIS AFTERNOON
AND EVENING...

SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP AGAIN THIS
AFTERNOON...MAINLY NORTH AND EAST OF THE NEW RIVER VALLEY.  WITH THE
ATMOSPHERE OVER THE REGION REMAINING VERY MOIST AND UNSTABLE...AN
APPROACHING BACK DOOR COLD FRONT...AND A WEAK UPPER LEVEL
DISTURBANCE APPROACHING FROM THE WEST SOME THUNDERSTORMS MAY
APPROACH OR REACH SEVERE LEVELS.

AS IN THE LAST SEVERAL DAYS THOUGH THE GREATEST THREAT FROM
THUNDERSTORMS IS VERY HEAVY RAIN CAUSING LOCALIZED FLOODING. A FLASH
FLOOD WATCH IS IN EFFECT FOR MOST OF CENTRAL AND NORTHERN VIRGINIA
AS WELL AS PORTIONS OF WESTERN WEST VIRGINIA INTO TONIGHT.

WITH THE SLIGHT CHANCE FOR SEVERE THUNDERSTORMS AND THE CHANCE FOR
FLASH FLOODING...SKYWARN SPOTTER ACTIVATION MAY BE NEEDED THIS
AFTERNOON AND EVENING.

JDS

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 26, 8:23 PM EDTFlash Flood WarningRNKCampbell2 hr
Jun 26, 11:21 PM EDTFlash Flood WarningRNKAlleghany, Botetourt2 hr
Jun 27, 4:56 PM EDTFlash Flood WarningRNKCharles City2 hr
Jun 27, 5:43 PM EDTFlash Flood WarningRNKHalifax2 hr
Jun 27, 6:04 PM EDTFlash Flood WarningRNKGiles56 min
Jun 27, 6:04 PM EDTSevere Thunderstorm WarningRNKGiles56 min
Jun 27, 6:53 PM EDTFlash Flood WarningRNKGiles97 min

Nearby

Flash Flood Warnings in Virginia, 1995Every flash flood warning in 1995

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.